The 2019 Coronavirus Disease (COVID-19) may cause a severe inflammatory reaction known as a cytokine storm. Researchers present a case of severe COVID-19 infection in a child with newly diagnosed Crohn’s disease who was effectively treated with TNF- blocking. The patient had a 5-day fever, an erythematous maculopapular face rash, and stomach discomfort with no respiratory symptoms. The polymerase chain reaction for SARS-CoV-2 was successful. Acute decompensation occurred despite inpatient treatment for COVID-19 and a perianal abscess, with worsening fever, tachycardia, fluid-resistant hypotension, elevation of liver enzymes, and transformation of the rash into purpura that extended from the face to the trunk, upper and lower extremities, including palmar and plantar surfaces of hands and feet. It was shown that the levels of interleukin (IL)-6, IL-8, and TNF- had increased, greater than those seen in either severe COVID-19 or inflammatory bowel disease alone. The patient was given infliximab for TNF-blockade to treat both moderately to highly active Crohn’s disease and multisystem inflammatory syndrome in children who had COVID-19 at the time. Fever, tachycardia, and hypotension subsided within hours after starting infliximab therapy. TNF- normalization, as well as a reduction in IL-6 and IL-8 concentrations, enhanced the cytokine profile. 

This example suggests that blocking TNF- may have a role in the therapy of the COVID-19 inflammatory cascade. The role of anti-TNF medications in children with multisystem inflammatory syndrome caused by COVID-19 warrants further research.

Reference: https://journals.lww.com/jpgn/Fulltext/2020/08000/Pediatric_Crohn_Disease_and_Multisystem.6.aspx